Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 10, 2023, 5:00 AM EDT for Dutchess County, New York. It was in force for 3 hr. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 5:00 AM EDT (09:00 UTC)
- Expired
- Jul 10, 2023, 8:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Dutchess County, NY
The radar
The Albany radar (KENX), 88 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:00 AM EDT | RAIN 5.04 | 3 Ne Millbrook, NY | 24-hour rainfall. |
| Jul 10, 6:12 AM EDT | FLASH FLOOD | 1 Nnw Dover Plains, NY | State Route 343 closed in both directions at Old Route 22 |
| Jul 10, 6:28 AM EDT | FLASH FLOOD | 1 Nne Arthursburg, NY | Emans Road at State Route 82 was flooded at approaximately 6:28 AM and was cleared at approxmately 11:55 AM |
| Jul 10, 7:00 AM EDT | RAIN 4.56 | 3 Ne Lagrangeville, NY | 24-hour rainfall. |
| Jul 10, 7:00 AM EDT | RAIN 5.68 | 3 Se Millbrook, NY | 24-hour rainfall. |
| Jul 10, 7:00 AM EDT | RAIN 6.15 | 1 N Hillside Lake, NY | 24-hour rainfall. |
| Jul 10, 7:05 AM EDT | RAIN 2.4 | Institute Eco Study Mil, NY | 6-hour rainfall. |
| Jul 10, 7:05 AM EDT | RAIN 3.18 | Institute Eco Study Mil, NY | 12-hour rainfall. |
| Jul 10, 7:55 AM EDT | RAIN 2.14 | Dover Plains, NY | 6-hour rainfall. |
| Jul 10, 8:04 AM EDT | RAIN 7.5 | Beekman, NY | |
| Jul 10, 8:05 AM EDT | RAIN 2.87 | Dover Plains, NY | 12-hour rainfall. |
| Jul 10, 8:05 AM EDT | RAIN 6.31 | Institute Eco Study Mil, NY | 24-hour rainfall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
596
WGUS51 KALY 100900
FFWALY
NYC027-101200-
/O.NEW.KALY.FF.W.0016.230710T0900Z-230710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
500 AM EDT Mon Jul 10 2023
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Northeastern Dutchess County in east central New York...
* Until 800 AM EDT.
* At 500 AM EDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Amenia, Pine Plains, Millbrook, Millerton, Dover Plains,
Stanfordville, Wingdale, Bethel, Smithfield, Littlerest,
Mabbettsville, Lithgow, South Millbrook, Wassaic, Camby, Shunpike,
Millbrook Heights, Oniontown, Bains Corner and South Amenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4198 7353 4197 7350 4185 7350 4163 7352
4163 7355 4162 7381 4200 7369 4200 7366
4198 7357 4198 7356 4198 7354
FLASH FLOOD...RADAR INDICATED
$$
bew1 follow-up statement
188
WGUS71 KALY 101202
FFSALY
Flash Flood Statement
National Weather Service Albany NY
802 AM EDT Mon Jul 10 2023
NYC027-101212-
/O.EXP.KALY.FF.W.0016.000000T0000Z-230710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dutchess NY-
802 AM EDT Mon Jul 10 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN DUTCHESS
COUNTY...
The flash flood warning has been replaced by an areal flood warning,
which remains in effect until 9:45 AM EDT this morning. The heavy
rain has ended, but flood waters may linger for the next couple
hours. Please continue to heed any road closures and avoid flooded
roadways.
LAT...LON 4198 7353 4197 7350 4185 7350 4163 7352
4163 7355 4162 7381 4200 7369 4200 7366
4198 7357 4198 7356 4198 7354
$$
MEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:00 AM EDT, 1 hour earlier.
Area forecast discussion, Jul 10, 4:00 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
400 AM EDT Mon Jul 10 2023
.SYNOPSIS...
A slow moving low pressure system will continue to bring
periods of rain, heavy at times, with some embedded
thunderstorms today into tonight. Flash flooding and some river
flooding are expected. The system pulls away on Tuesday, with a
brief reprieve from the wet conditions. Unsettled weather looks
to return for the second half of the week into early next
weekend, as multiple disturbances move across the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
*Flood watch continues until 2 PM Tuesday for the entire area
except Herkimer County...
*For more information on the expected flash flooding, river
flooding, and rainfall amounts, please see the hydro section
below...
Rain continues across the area early this morning. IR satellite
and water vapor imagery showing cloud tops re-expanding across
the region again, with a solid moisture plume extending from the
Atlantic in across eastern New York and western New England.
The progress of this system will slow as all guidance indicating
the 500 mb low will become negatively tilted and close off
during the day today. This will allow the moisture feed off the
Atlantic to continue with low level SE flow with anomalous
moisture persisting (PWAT anomalies of +1 to +2 STDEV) resulting
in moderate to heavy rain bands pivoting north/west across much
of our area. Extrapolating the position from the warm season
closed-low CSTAR research conceptual model, the heaviest precip
should be focused from around the Hudson Valley eastward, which
is what the guidance is indicating as well. Expecting numerous
more instances of flash flooding in these areas, especially
through the afternoon.
Fortunately, for areas that received the heaviest rainfall thus
far with several inches in parts of Dutchess/Litchfield
counties the rain will taper off there first as a dry slot
finally impinges from the SW later this morning into early
afternoon. Rain with embedded convective downpours will continue
for much of the rest of the region, as the center of the 500 mb
low remains across the west- central part of the area, with the
surface cyclone slowly tracks NE into southern New England. The
core of the upper low finally tracks east to near the
NY/western New England border by late evening.
In terms of isolated severe T-storm potential, there is a
Marginal Risk for isolated damaging wind gusts east of Albany.
Instability will not be as great as Sunday with 500-1200 J/Kg,
but 0-6 km bulk shear will increase to around 30-40 kt. Some
breaks of sunshine will develop in this area this afternoon, so
will have to watch for a rogue stronger storm or two developing.
The greater threat today is from flooding though.
After midnight, the rain should be confined to areas north/east
of Albany as the upper low center starts to shift into northern
New England with bands of rain wrapping around its periphery.
The rain should finally end by early Tuesday morning.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As the system pulls away into SE Quebec on Tue, we finally get
a break in the wet weather with short wave ridging aloft
building in. A few lingering showers may be possible for areas
north/east of Albany in the morning, but the majority of the
measurable rainfall will have ended. Temperatures should respond
to developing afternoon sunshine, with highs in the mid/upper
80s in valley locations. A westerly breeze around 10-15 mph will
also develop in wake of the storm. Tranquil conditions with
near normal temperatures expected Tue night.
Potential for scattered showers and T-storms increases again on
Wed. The main upper level short wave is forecast to pass by to
our north in Quebec, however a trailing surface front could
result in just enough forcing to allow for some afternoon
convection to initiate. Possible sufficient SBCAPE of 1000-1500
J/Kg and just enough 0-6 km wind shear of 20-30 kt for possible
strong to borderline severe storm or two. Most of our area is in
a Marginal Risk outlook from the Storm Prediction Center. High
temperatures will be very warm, due to SW flow and decent mixing
with upper 80s to near 90 expected in lower elevations from
Albany south. Additional chances for showers Wed evening into
Wed night, as an upper level disturbance moves through. Models
differ on the magnitude/timing of the short wave, so will
mention mainly chance PoPs for now.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The pattern looks to become more unsettled during the long term
period, as a large broad upper level trough becomes established
across the Great Lakes and Northeast. Guidance showing an upper
low anchored across south-central Canada, with multiple
disturbances moving through the mean trough across the upper
Midwest, Great Lakes and Northeast. Difficult to time these
disturbances this far out, but the pattern looks conducive for
several bouts of scattered to numerous showers and T-storms.
Will mention chance or low likely PoPs Thu to Sat.
While some stronger storms will be possible based on eventual
magnitude of instability, the main concern will be potential for
flooding due to wet antecedent ground conditions. Will continue
to monitor trends as the week progresses.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Areas of rain overnight tonight will
maintain MVFR ceilings with MVFR and even temporary IFR
visibility during periods of steady rainfall. Rain will slowly
exit by early morning first in POU with the organized rain
diminishing by 10 - 13 UTC followed by PSF and ALB by 14 - 17
UTC. GFL should be last ending by 18 UTC.
Ceilings and visibility should improve to VFR once the steady
rain exits but daytime heating will likely result in renewed
scattered showers and potentially even thunderstorms. Some areas
of rain could train or repeatedly impact the same area tomorrow
afternoon. However, thunderstorm develop and training convection
should be rather localized so we only included PROB30 groups at
ALB, PSF and GFL to illustrate the potential for brief MVFR
vis/cigs. POU should be mainly dry tomorrow afternoon as it
will be far enough south from the disturbance.
Northerly winds tonight near 5kts shift to the southwest and
eventually northwest by 15 - 18 UTC tomorrow as a coastal
disturbance tracks in northern New England. Winds increase out
of the northwest by 18-21 UTC with sustained winds reaching 6 -
12kts.
Outlook...
Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
&&
.HYDROLOGY...
Widespread heavy rain will continue through today and could
linger into tonight for areas north and east of Albany. Rain
should end across the entire area by Tuesday morning. The Flood
Watch remains in effect through 2 PM Tuesday, as rivers and
streams may continue to rise even after the rain ends tonight.
This is a high-impact event, with scattered to numerous
instances of flash flooding, in addition to some minor and
isolated moderate river flooding, especially on the Hoosic and
Walloomsac Rivers. The Weather Prediction Center continues to
include areas from the Capital District, Hudson Valley and
southeast Adirondacks eastward into western New England in a
Moderate Risk for excessive rainfall through early Tuesday
morning.
Storm total rainfall amounts still expected to be around 2 to 4
inches for most of the region. The highest rainfall amounts
should occur east of the Hudson River and in parts of Dutchess
and Litchfield Counties. These areas will see isolated rainfall
amounts of locally 4 to 6+ inches.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ001-013.
NY...Flood Watch through Tuesday afternoon for NYZ033-039>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through Tuesday afternoon for MAZ001-025.
VT...Flood Watch through Tuesday afternoon for VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Speciale
HYDROLOGY...JPVHazardous weather outlook, Jul 10, 4:16 AM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 416 AM EDT Mon Jul 10 2023 CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084- VTZ013>015-111100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Hamilton-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 416 AM EDT Mon Jul 10 2023 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is Marginal Risk of severe thunderstorms on Wednesday for most of the area, mainly during the afternoon to evening hours. A few storms may become severe with damaging wind gusts or large hail. In addition, there is a chance for thunderstorms Thursday through Sunday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York. NYZ032-038-111100- Northern Herkimer-Southern Herkimer- 416 AM EDT Mon Jul 10 2023 This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Today and tonight. Rain and some thunderstorms are expected to redevelop today. Thunderstorms will likely produce heavy rain at times, which may result in flooding of urban and low lying areas. Flash flooding is possible if repeated heavy downpours occur over the same areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is Marginal Risk of severe thunderstorms on Wednesday, mainly during the afternoon to evening hours. A few storms may become severe with damaging wind gusts or large hail. In addition, there is a chance for thunderstorms Thursday through Sunday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York.
In the hours before
Local storm report, Jul 9, 11:43 PM EDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1143 PM EDT Sun Jul 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Rain Buskirk 42.95N 73.43W
07/09/2023 M2.43 inch Rensselaer NY Trained Spotter
rainfall for the day through ~11:30 pm, still raining
&&
Event Number ALY2303138
bewLocal storm report, Jul 10, 1:18 AM EDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
118 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM Rain Delmar 42.63N 73.82W
07/10/2023 M1.02 Inch Albany NY WeatherNet6
WeatherNet6
&&
Event Number ALY2303139
JPVLocal storm report, Jul 10, 3:57 AM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
357 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Flood Jamaica 43.10N 72.78W
07/10/2023 Windham VT Dept of Highways
VT-30 in Jamaica near West Hill Road South is closed
due to flooding.
&&
Event Number ALY2303140
csLocal storm report, Jul 10, 4:15 AM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
415 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM Flood Winhall 43.16N 72.92W
07/10/2023 Bennington VT Dept of Highways
VT 30 in Winhall near Stoney Hill Road is closed due to
flooding.
&&
Event Number ALY2303141
bewThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 103 min |
| Jul 9, 11:32 PM EDT | Areal Flood Advisory | ALY | Dutchess | 4 hr |
| Jul 10, 3:18 AM EDT | Flash Flood Warning | ALY | Dutchess | 3 hr |
| Jul 10, 3:30 AM EDT | Areal Flood Advisory | ALY | Dutchess | 91 min |
| Jul 10, 4:07 AM EDT | Areal Flood Advisory | ALY | Dutchess | 73 min |
| Jul 10, 4:35 AM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Jul 10, 4:41 AM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 72 min |
| Jul 10, 5:17 AM EDT | Areal Flood Advisory | ALY | Albany | 36 min |
| Jul 10, 5:49 AM EDT | Areal Flood Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady, Washington | 2 hr |
| Jul 10, 6:20 AM EDT | Areal Flood Warning | ALY | Dutchess | 85 min |
| Jul 10, 7:42 AM EDT | Areal Flood Warning | ALY | Columbia, Dutchess | 2 hr |
| Jul 10, 1:27 PM EDT | Areal Flood Advisory | ALY | Montgomery | 2 hr |
| Jul 10, 1:50 PM EDT | Special Weather Statement | ALY | Montgomery, Schoharie | 40 min |
| Jul 10, 2:33 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 3 hr |
| Jul 10, 6:19 PM EDT | River Flood Warning | ALY | Dutchess | 9 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.